Diagnostic challenges of respiratory adverse events during everolimus treatment
- First Online:
- Cite this article as:
- Willemsen, A.E.C.A.B., De Vos, F.Y., Jansen, A. et al. Targ Oncol (2014) 9: 287. doi:10.1007/s11523-014-0310-4
- 240 Views
Everolimus has important clinical activity in various malignancies, but its use can be complicated by respiratory adverse events. Important everolimus-induced respiratory adverse events are interstitial lung disease (ILD) and infections, either typical or opportunistic. Furthermore, non-everolimus-related respiratory events can occur. Due to the non-specific presentation of most of these respiratory disorders, it is often not possible to differentiate between these causes on clinical and radiological grounds only. Considering the potential fatal nature of opportunistic infections, these are especially important to recognize. To be able to distinguish between ILD and (opportunistic) infections as the underlying cause, an aggressive diagnostic workup, including bronchoalveolar lavage, should be performed in patients treated with everolimus who develop respiratory disease. We report three cases of severe opportunistic pulmonary infections during everolimus treatment, concerning two Pneumocystis jirovecii pneumonia infections. These cases illustrate the diagnostic challenges of respiratory adverse events and the importance of a thorough diagnostic workup for correct diagnosis and treatment.